Alert archive / Arizona / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

July 12, 2002Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2002, 3:19 PM MST for Mohave County, Arizona. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 3:19 PM MST (22:19 UTC)
Expired
Jul 12, 2002, 4:15 PM MST
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:37 PM MSTThunderstorm Wind 67 MKingman, AZStrong thunderstorm winds blew through Kingman destroying 16 homes and damaging 36. Most of the damaged and destroyed homes were mobile homes in the Kingman Shadows subdivision. Four people recieved minor injuries from flying debris. Several powerlines were al

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS55 KVEF 122219
SVRVEF
AZC015-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM MST FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATIONS...KINGMAN...GOLDEN           
  VALLEY...

* UNTIL 415 PM MST

* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 15 MILES EAST OF KINGMAN...MOVING WEST AT      
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR KINGMAN AT 345 PM MST
  NEAR GOLDEN VALLEY AT 400 PM MST

THIS THUNDERSTORM IS MOVING OVER INTERSTATE 40 TOWARDS KINGMAN.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. 
WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...SEEK SHELTER IN A STRONG BUILDING 
IMMEDIATELY.

LAT...LON 3548 11451 3507 11453 3504 11348 3546 11343

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:00 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 10:00 AM MST, 5 hours 19 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI JUL 12 2002

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN GREAT BASIN
AND THE MOHAVE DESERT THROUGH THE WEEKEND.  HOWEVER MOISTURE MOVING
AROUND THE HIGH WILL PRODUCE PARTLY CLOUDY SKIES AND A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS OVER MUCH OF THE AREA.
TEMPERATURES TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

.DISCUSSION...THE MOST NOTABLE FEATURES THIS MORNING INCLUDE A WEAK
DISTURBANCE OVER SOUTHERN MOHAVE COUNTY AND THE FAIRLY IMPRESSIVE
MOISTURE AND INSTABILITY ON THE DESERT ROCK SOUNDING. A FEW SHORT
LIVED THUNDERSTORMS HAVE BEEN OBSERVED OVER SOUTHERN MOHAVE COUNTY
AND THE DISTURBANCE WAS MOVING INTO EASTERN SAN BERNARDINO COUNTY.
WILL NEED A QUICK UPDATE TO ADDRESS THIS. ALSO...THE 12Z DRA
SOUNDING SHOWS NO CAP ON CONVECTION AND CUMULUS ALREADY BUILDING
OVER THE SPRING MOUNTAINS OF SOUTHERN NEVADA COULD BUILD QUICKLY.
HOWEVER...THESE WILL BE PULSE TYPE STORMS THAT SHOULD BE SHORT LIVED
SINCE THE SHEAR PROFILE IS QUITE WEAK. STORM MOVEMENT WILL BE TO THE
NORTHWEST AND THEY WILL LIKELY DISSIPATE AS THEY MOVE OFF THE
MOUNTAINS. BOTH THE ETA AND AVN SHOW DRIER SOUTHWEST FLOW AT 850 MB
LOWERING DEWPOINTS BY THIS AFTERNOON AND THAT WAS REELECTED ON THE
SOUNDING. ALSO...MID LEVEL DRYING WILL OCCUR FROM THE EAST AS DRIER
AIR OVER UTAH AND NORTHERN ARIZONA WORKS ITS WAY INTO THE REGION.
NOT MUCH CHANGE UNTIL PROBABLY MONDAY AND TUESDAY WHEN A MORE
SOUTHERLY FLOW COULD BRING ADDITIONAL MOISTURE UP INTO THE AREA.

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:23 PM MSTSevere Thunderstorm WarningVEFMohave52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.